Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 167, NWS Topeka, KS

June 27, 2009Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 27, 2009, 6:14 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2009, 6:14 PM CDT (23:14 UTC)
Expired
Jun 27, 2009, 7:00 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:33 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 27, 3:33 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SAT JUN 27 2009

.DISCUSSION...
LATEST WATER VAPOR IMAGERY SHOWING UPPER TROF AXIS PUSHING EAST
ACROSS THE NORTHERN AND CENTRAL PLAINS. PLUME OF DEEP SUBTROPICAL
MOISTURE WAS LOCATED BETWEEN THE TROF AND THE UPPER HIGH...FROM
CENTRAL NEW MEXICO NORTHEAST INTO CENTRAL IOWA. COLD FRONT
ASSOCIATED WITH THE UPPER TROF WAS THROUGH FROM ROUGHLY CEDAR RAPIDS
IOWA TO GAGE OKLAHOMA. PREFRONTAL TROF AHEAD OF THE FRONT HAS KEPT
CONVERGENCE FROM BEING VERY STRONG WITH THE FRONT WITH CONVECTION
LARGELY LACKING WITH IT...AND CUMULUS NEARBY IS NOT LOOKING
IMPRESSIVE. BAND OF ELEVATED CONVECTION OVER NORTHERN KANSAS FROM
COLLOCATION OF UPPER TROF AND MID LEVEL MOISTURE WAS SLOWLY PUSHING
SOUTH INTO THE CWA.

AIRMASS AHEAD OF THE BOUNDARY IS QUITE UNSTABLE WITH AGAIN CAP
REMAINING IN THE WARM AND MOIST AIRMASS. MAY YET SEE SCATTERED
STORMS RESULT ALONG THE FRONT LATE THIS AFTERNOON AND INTO THE
EARLY EVENING. ONE UPDRAFT MAY BE ENOUGH TO GENERATE AN OUTFLOW
BOUNDARY TO DOMINO CONVECTION ON DOWNSTREAM IN THE UNIDIRECTIONAL
WIND/STEEP LOW LEVEL LAPSE RATE ENVIRONMENT. ONGOING PRECIPITATION
TO THE NORTH SHOULD SLOWLY DIMINISH AS Q-VECTOR CONVERGENCE WEAKENS
WITH THE UPPER TROF/S PASSAGE. THE HIGH BASED NATURE OF THE
PRECIPITATION IN THE DRYING LOW LEVELS MAY LIMIT MUCH ACCUMULATION
AS WELL. CLEARING SKIES AND NORTHERLY WINDS THROUGH THE NIGHT WILL
ALLOW FOR A NIGHT COOLER THAN HAS BEEN EXPERIENCED FOR SEVERAL DAYS.
WEAK LOW LEVEL HIGH PRESSURE FOR SUNDAY WILL KEEP WINDS LIGHT...BUT
BEGIN TO BRING WARM AIR BACK IN WESTERN AREAS DURING THE
AFTERNOON...AND BUMPED UP TEMPS A BIT THERE AS A RESULT. HEAT
INDICES WILL BE MUCH LOWER...AND THE EXCESSIVE HEAT WARNING IS ON
TRACK TO EXPIRE EARLY THIS EVENING.

65

FOR MONDAY THROUGH NEXT SATURDAY...MODELS HAVE STARTED TRENDING
TOWARDS A NORTHWESTERLY FLOW PREVAILING THROUGH THE PERIOD. A
SLIGHTLY DRYER AIRMASS IS ANTICIPATED TO BE IN PLACE FOR SUNDAY
NIGHT THROUGH WEDNESDAY. WITH MID LEVEL TEMPS REMAINING WARM...THE
BOUNDARY LAYER IS PROGGED BY FORECAST SOUNDINGS TO REMAIN CAPPED.
THEREFORE HAVE CONTINUED WITH A DRY FORECAST. WITH LOWER HEIGHTS AND
A NORTHEAST OR EASTERLY COMPONENT TO THE SFC WINDS...TEMPS SHOULD BE
CLOSER TO NORMAL FOR THIS TIME OF YEAR WITH UPPER 80S AND LOWER 90S
FORECAST FOR HIGHS AND 60S EXPECTED FOR LOWS. THE ONE THING TO LOOK
OUT FOR IS POSSIBILITY FOR SOME ELEVATED CONVECTION DEVELOPING
SUNDAY NIGHT AND MONDAY NIGHT AS MODELS SHOW SOME MID LEVEL MOISTURE
WITHIN A WEAK WAA PATTERN. CONFIDENCE IN LIFT FROM WAA IS TO LOW TO
INCLUDE POPS AT THIS TIME. LATER IN THE WEEK...DEEPER MOISTURE COULD
MOVE BACK INTO THE REGION WITH NORTHWEST FLOW CONTINUING. IT WOULD
BE EASY TO ADD SLIGHT CHANCE POPS TO EACH PERIOD OF THE FORECAST FOR
THURSDAY THROUGH SATURDAY WITH THE INCREASED MOISTURE. HOWEVER DO
NOT HAVE MUCH CONFIDENCE AT ALL IN THE SHORTWAVE DETAILS OF THE
MODELS. SO RATHER THAN SPREAD POPS THROUGH THE EXTENDED
FORECAST...OPTED TO KEEP POPS AT 10 PERCENT AND MAKE ADJUSTMENTS AS
THINGS BECOME MORE CLEAR. ONE NOTE FROM THE GFS THOUGH IS THAT IT
HAS FOR THREE RUNS NOW BROUGHT A WEAK WAVE OVER PARTS OF NORTHEAST
KS WEDNESDAY NIGHT. IF THIS TREND CONTINUES...POPS MAY NEED TO BE
INCREASED.

WOLTERS

&&

.AVIATION...
FRONTAL PASSAGE ALREADY OCCURRING AT MHK...AND APPEARS IT WILL REACH
TOP AND FOE AROUND 21Z. MAY BE ENOUGH CONVERGENCE AND WEAKENING CAP
FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT AT TOP AND FOE...BUT
THEYD LIKELY BE ISOLATED AND WILL KEEP VCTS INTACT. ELEVATED SHRA TO
THE NORTHWEST MAY AFFECT THE TERMINALS AS WELL...BUT PASSAGE OF WEAK
UPPER WAVE MAY LIMIT THEIR EFFECTS TO MHK. EXPECT PRECIPITATION TO
EXIT EARLY THIS EVENING AT ALL SITES...WITH NORTH WINDS AND VFR
CONDITIONS DOMINATING.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM THIS EVENING SOUTHEAST OF A LINE
FROM HOLTON TO COUNCIL GROVE. KSZ024-026-037>040-054>056-058-059.

&&
Hazardous weather outlook, Jun 27, 3:53 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT SAT JUN 27 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-282100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
353 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH LEVELS OF HEAT AND HUMIDITY WILL CONTINUE INTO THE LATE
AFTERNOON FOR EAST CENTRAL KANSAS...WHERE AN EXCESSIVE HEAT
WARNING IS IN EFFECT.

THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE 35 INTO
THE EARLY EVENING. A FEW OF THE STORMS COULD BE SEVERE...WITH HAIL
AROUND THE SIZE OF A QUARTER AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED INTO THE EARLY EVENING HOURS IN EAST
CENTRAL KANSAS.

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.